Dapsone Hypersensitivity Syndrome (DHS): A Detrimental Effect of Dapsone? A Case Report

Author(s): Aashiq Ahamed Shukkoor, Saravanan Thangavelu*, Nimmy Elizabeth George, Shanmuga Priya.

Journal Name: Current Drug Safety

Volume 14 , Issue 1 , 2019

Become EABM
Become Reviewer

Abstract:

Background: Dapsone is a sulfone derived drug used in the treatment of leprosy and several chronic inflammatory dermatological diseases. Dapsone Hypersensitivity Syndrome (DHS) is characterized by fever, hepatitis, generalized exfoliative dermatitis and lymphadenopathy. It is rare and potentially fatal.

Case Report: We present a case report of a 52 years old female with a recent history of antecedent dapsone exposure of 100 mg daily for 2 weeks. She developed fever 10 days after exposure to dapsone therapy and was treated in various primary and tertiary centers for features of sepsis. When she presented to us, clinical features of multi-organ dysfunction and intractable sepsis was evident. She was successfully managed with intravenous corticosteroids and other supportive therapy. This case of DHS is unique due to pulmonary, hepatic and colonic involvement in addition to secondary bacterial and fungal infection, which is associated with an increased risk of mortality.

Conclusion: As dapsone is mainstay in the treatment several infections and inflammatory conditions, further research is needed to characterize markers to diagnose DHS and to develop screening policies prior to initiation of dapsone therapy.

Keywords: Dapsone, dapsone hypersensitivity, exfoliative dermatitis, detrimental effect, HLA-B*, hepatomegaly.

[1]
Piette EW, Werth VP. Dapsone in the management of the autoimmune bullous diseases. Dermatol Clin 2012; 29(4): 561-4.
[2]
Kamal KS, Shyam CC, Jitendra S, Deep CR, Sanjay M, Madhu MG. Dapsone-induced pure red cell aplasia and cholestatic jaundice: A new experience for diagnosis and management. J Res Pharm Pract 2016; 5(3): 215-8.
[3]
Kolar VV, Karyampundi A, Tarun KD. Dapsone hypersensitivity syndrome: A rare life threatening complication of dapsone therapy. J Pharmacol Pharmacother 2013; 4(2): 158-60.
[4]
So YC, Ho YH, Jung HL, Jae SP, Min SJ. Severe dapsone hypersensitivity syndrome in a child. Korean J Pediatr 2013; 56(6): 260-4.
[5]
Mary G. An unusual case of dapsone syndrome. Indian Dermatol Online J 2011; 2(2): 88-90.
[6]
Na W, Leela P, Hong L, Furen Z. A review on dapsone hypersensitivity syndrome among Chinese patients with an emphasis on preventing adverse drug reaction with genetic testing. Am J Trop Med Hyg 2017; 96(5): 1014-8.
[7]
Coleman MD, Breckenridge AM, Park BK. Bioactivation of dapsone to a cytotoxic metabolite by human hepatic microsomal enzymes. Br J Clin Pharmacol 1989; 28: 389-95.
[8]
Tempark T, Satapornpong P, Rerknimitr P, et al. Dapsone-induced severe cutaneous adverse drug reactions are strongly linked with HLA-B*13: 01 allele in the Thai population. Pharmacogenet Genomics 2017; 27: 429-37.
[9]
Semaan GK, Bhuvana G, Dima NN, David SC, Guhan K. The dapsone hypersensitivity syndrome revisited: A potentially fatal multisystem disorder with prominent hepatopulmonary manifestations. J Occup Med Toxicol 2006; 1: 9.
[10]
Wozel G, Blasum C. Dapsone in dermatology and beyond. Arch Dermatol Res 2014; 306(2): 103-24.


Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 14
ISSUE: 1
Year: 2019
Page: [37 - 39]
Pages: 3
DOI: 10.2174/1574886313666180731123232
Price: $65

Article Metrics

PDF: 45
HTML: 2
EPUB: 1
PRC: 1